Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 30, 2013, 9:02 AM CST for Calhoun County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 9:02 AM CST (15:02 UTC)
- Expired
- Jan 30, 2013, 9:30 AM CST
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Calhoun County, AL
The radar
The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 9:10 AM CST | TSTM WND DMG | 5 Ese Anniston, AL | A TREE DOWN ALONG BERNARD COUCH DRIVE. |
| Jan 30, 9:12 AM CST | TSTM WND DMG | 1 Nw Choccolocco, AL | LARGE TREE FELL ON HOUSE OFF OF RENEAU STREET. SOME ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 5:15 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
082
WUUS54 KBMX 301502
SVRBMX
ALC015-301530-
/O.NEW.KBMX.SV.W.0009.130130T1502Z-130130T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
902 AM CST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 930 AM CST
* AT 902 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR GRANT TOWN...OR 6 MILES SOUTHWEST
OF OXFORD...AND MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
OXFORD...WEST END-COBB TOWN...COBB TOWN...ANNISTON...SAKS...FORT
MCCLELLAN...JACKSONVILLE AND HOBSON CITY.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 191...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100
PM CST WEDNESDAY AFTERNOON FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3377 8564 3363 8565 3363 8569 3361 8570
3360 8574 3356 8575 3356 8579 3359 8580
3359 8599 3392 8570 3388 8563 3385 8564
3384 8559 3381 8559
TIME...MOT...LOC 1502Z 223DEG 51KT 3359 8585
$$
73What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 6:46 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 30, 6:46 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 646 AM CST WED JAN 30 2013 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WHAT WAS LEFT OF THE SQUALL LINE/QLCS HAS NOW BECOME VERY BROKEN IN APPEARANCE...AND CELLS ARE FORMING OUT AHEAD OF THE LINE. LIGHTNING HAS REALLY INCREASED WITH AN INTENSIFYING LINE OF STORMS ACROSS SOUTHEASTERN MISSISSIPPI...AND SURFACE MESOANLYSIS HAS REVEALED THAT A WEAK AREA OF LOW PRESSURE HAS NOW BEGUN TO FORM NEAR HATTIESBURG MISSISSIPPI. THIS WILL BECOME VERY PROBLEMATIC THROUGH THE MORNING HOURS FOR OUR SOUTHERN SECTIONS OF THE CWA...WHERE 68+ DEWPOINTS ARE BEGINNING TO GET ADVECTED NORTHWARD. DEWPOINTS OF 66 HAVE BEEN ADVECTED AS FAR NORTH AS WINSTON AND CULLMAN COUNTY. FRESH OFF THE PRESS...THE 12Z KBMX SOUNDING MODIFIED FOR THE CURRENT SURFACE CONDITIONS REVEALS OVER 1000 J/KG OF CAPE WITH A VERY WEAK CAP ABOUT TO BE BROKEN...WHICH WILL MEAN THE LIKELIHOOD FOR TORNADIC DEVELOPMENT WILL CONTINUE OUT AHEAD OF THE BROKEN LINE OF SHOWERS AND STORMS. THE ADDITION OF THE WEAK AREA OF LOW PRESSURE ACROSS SOUTHERN MISSISSIPPI WILL NO DOUBT CONTINUE TO INCREASE SHEAR ACROSS THE AREA AS WELL. SO THE FIRST THREAT THAT WE WILL SEE IN THE NEXT COUPLE OF HOURS...WILL BE THE ROTATING CELLS OUT AHEAD OF THE LINE AND WITHIN THE OLD QLCS STRETCHING NORTHEASTWARD FROM SUMTER COUNTY NORTHEAST TO CULLMAN COUNTY. BASED ON RADAR TRENDS...THE BEST DAMAGING STRAIGHT LINE WIND THREAT LOOKS TO BE MATERIALIZING ACROSS SOUTHEASTERN MISSISSIPPI...AND THAT LINE OF STORMS WILL MOVE ACROSS THE SOUTHERN PORTIONS OF OUR CWA THROUGH THE MORNING HOURS. ALSO...THE DAMAGING WIND THREAT WILL STILL BE POSSIBLE IN ANY STORM THAT IS CAPABLE OF MIXING DOWN THE EXTREMELY STRONG WINDS ALOFT. 56/GDG && .AVIATION... 12Z TAF DISCUSSION. MVFR CIGS ARE PREVAILING FOR MOST LOCATIONS...AND HAVE DECIDED TO GO WITH PREVAILING MVFR FOR ALL TERMINALS THROUGH THE PERIOD IN THE NEAR TERM. AS HEAVIER RAINFALL PASSES OVER ANY TERMINAL LOCATION...CIGS AND VIS COULD SUDDENLY DROP AT ANY TIME. WITH CELLS DEVELOPING OUT AHEAD OF THE SQUALL LINE...HAVE ADDED IN VCTS FOR KBHM AND KEET THROUGH THE NEAR TERM. WINDS WILL REMAIN VERY GUSTY THROUGH THE MORNING WITH GUSTS UP TO 30 KNOTS POSSIBLE FROM THE SOUTH. AS FAR AS THE TIMING OF THE SQUALL LINE...THE LINE ITSELF IS BECOMING MORE BROKEN THAN IT WAS EARLIER THIS MORNING...BUT HAVE STILL TRIED TO TIME THE ARRIVAL OF STRONGER WINDS AND SQUALLS AT KTCL...KBHM...AND KEET. IF THE LINE BECOMES MORE BROKEN...WILL AMEND BASED ON A WESTERLY WIND SHIFT THROUGH THE MORNING INSTEAD OF A SQUALL...WITH TSRA CONTINUED TO BE MENTIONED. DUE TO SO MANY FORECAST CHALLENGES WITHIN THE FIRST 12 HOURS OF THE PERIOD...DID NOT SPEND MUCH TIME ON THE SECOND HALF OF THE PERIOD. AS A HEADS UP...WINDS WILL SHIFT TO THE W/SW BEHIND THE LINE OF STORMS BUT WILL REMAIN GUSTY. 56/GDG && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 56
Hazardous weather outlook, Jan 30, 8:55 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 855 AM CST WED JAN 30 2013 ALZ011>015-017>050-311445- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 855 AM CST WED JAN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS AND ISOLATED TORNADOES REMAIN POSSIBLE TODAY EAST OF A LINE FROM ONEONTA...TO BIRMINGHAM...MYRTLEWOOD. ISOLATED SUPERCELL STORMS AHEAD OF THE LINE WILL CONTINUE TO BE POSSIBLE AHEAD OF THE SQUALL LINE AND WILL LIKELY CONTINUE THROUGH INTO THE AFTERNOON. THESE CELLS WILL HAVE A CHANCE TO PRODUCE TORNADOES BEFORE THE SQUALL LINE WORKS INTO THE AREA. WINDY CONDITIONS WILL ALSO CONTINUE FOR ALL OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING. SUSTAINED WINDS OF 25 MPH...WITH GUSTS OF UP TO 35 MPH ARE POSSIBLE. HIGHER ELEVATION LOCATIONS OF EASTERN AND NORTHEASTERN ALABAMA COULD SEE WIND GUSTS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THROUGH THIS AFTERNOON. 08/MK
In the hours before
Local storm report, Jan 30, 8:11 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM TSTM WND DMG SARDIS 34.23N 87.12W
01/30/2013 WINSTON AL EMERGENCY MNGR
HANGER DAMAGE AT SARDIS AIPORT AND DAMAGE TO A CHURCH IN
SARDIS
&&
GGOGGINSLocal storm report, Jan 30, 8:18 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG 2 SW NESMITH 34.15N 87.14W
01/30/2013 WINSTON AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON COUNTY ROAD 40 JUST WEST OF
COUNTY ROAD 77.
&&
GGOGGINSLocal storm report, Jan 30, 8:37 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM TSTM WND DMG PRATTVILLE 32.46N 86.45W
01/30/2013 AUTAUGA AL EMERGENCY MNGR
TWO TREES AND COUPLE OF POWER LINES DOWN ON HWY 31
&&
GGOGGINSLocal storm report, Jan 30, 8:38 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL BIRMINGHAM 33.53N 86.80W
01/30/2013 E0.25 INCH JEFFERSON AL TRAINED SPOTTER
PEA HAIL REPORTED NEAR BIRMINGHAM AIRPORT
&&
GGOGGINSLocal storm report, Jan 30, 8:53 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL MOUNTAIN BROOK 33.49N 86.74W
01/30/2013 M0.25 INCH JEFFERSON AL AMATEUR RADIO
&&
MROSELocal storm report, Jan 30, 9:01 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM HAIL HAMILTON 34.14N 87.98W
01/30/2013 E0.75 INCH MARION AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN HAMILTON.
0532 AM TSTM WND DMG 2 NW FAYETTE 33.71N 87.86W
01/30/2013 FAYETTE AL EMERGENCY MNGR
NUMEROUS TREES DOWN ON HWY 18 NORTHWEST OF FAYETTE
0605 AM TSTM WND DMG 2 SW NESMITH 34.15N 87.14W
01/30/2013 WINSTON AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON COUNTY ROAD 40 JUST WEST OF
COUNTY ROAD 77.
0614 AM TSTM WND DMG SARDIS 34.23N 87.12W
01/30/2013 WINSTON AL EMERGENCY MNGR
HANGER DAMAGE AT SARDIS AIPORT AND DAMAGE TO A CHURCH IN
SARDIS
0618 AM TSTM WND DMG PRATTVILLE 32.46N 86.45W
01/30/2013 AUTAUGA AL EMERGENCY MNGR
TWO TREES AND COUPLE OF POWER LINES DOWN ON HWY 31
0835 AM HAIL BIRMINGHAM 33.53N 86.80W
01/30/2013 E0.25 INCH JEFFERSON AL TRAINED SPOTTER
PEA HAIL REPORTED NEAR BIRMINGHAM AIRPORT
0840 AM HAIL MOUNTAIN BROOK 33.49N 86.74W
01/30/2013 M0.25 INCH JEFFERSON AL AMATEUR RADIO
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:54 AM CST | Special Weather Statement | BMX | Marion | 66 min |
| Jan 30, 4:34 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
| Jan 30, 5:05 AM CST | Tornado Warning | BMX | Chilton | 40 min |
| Jan 30, 5:23 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Jan 30, 5:44 AM CST | Tornado Warning | BMX | Winston | 31 min |
| Jan 30, 5:49 AM CST | Tornado Warning | BMX | Tuscaloosa, Walker | 41 min |
| Jan 30, 6:49 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Jan 30, 7:28 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Jan 30, 7:53 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 52 min |
| Jan 30, 8:00 AM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo | 45 min |
| Jan 30, 8:15 AM CST | Tornado Warning | BMX | Coosa, Talladega | 45 min |
| Jan 30, 8:19 AM CST | Areal Flood Advisory | BMX | Hale | 116 min |
| Jan 30, 8:46 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Jan 30, 8:48 AM CST | Areal Flood Advisory | BMX | Bibb, Hale, Jefferson, Shelby | 117 min |
| Jan 30, 9:08 AM CST | Tornado Warning | BMX | Calhoun | 52 min |
| Jan 30, 9:20 AM CST | Tornado Warning | BMX | Cleburne | 40 min |
| Jan 30, 9:43 AM CST | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jan 30, 10:09 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 51 min |
| Jan 30, 10:12 AM CST | Flash Flood Warning | BMX | Talladega | 3 hr |
| Jan 30, 10:20 AM CST | Flash Flood Warning | BMX | Calhoun, St. Clair | 3 hr |
| Jan 30, 10:24 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 51 min |
| Jan 30, 10:31 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 44 min |
| Jan 30, 10:42 AM CST | Flash Flood Warning | BMX | Clay, Cleburne | 3 hr |
| Jan 30, 10:53 AM CST | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 37 min |
| Jan 30, 10:57 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jan 30, 11:08 AM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 37 min |
| Jan 30, 11:19 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 26 min |
| Jan 30, 11:26 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 49 min |
| Jan 30, 12:10 PM CST | Tornado Warning | BMX | Bullock, Montgomery, Pike | 35 min |
| Jan 30, 12:26 PM CST | Tornado Warning | BMX | Barbour, Bullock, Russell | 34 min |
| Jan 30, 12:28 PM CST | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Jan 30, 12:55 PM CST | Areal Flood Warning | BMX | Talladega | 3 hr |
| Jan 30, 2:03 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Lee, Pike, Russell | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.